Delaware, 2003

Winter Weather in Delaware, January 29, 2003

January 29, 2003 · NWS PHI · 4 events in 4 counties and zones

A mixed bag of wintry precipitation fell across Delaware from the pre dawn through the early evening on the 29th. Precipitation began as light snow in the northern part of the state and a mixture of sleet and light freezing rain in the southern part of the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A mixed bag of wintry precipitation fell across Delaware from the pre dawn through the early evening on the 29th. Precipitation began as light snow in the northern part of the state and a mixture of sleet and light freezing rain in the southern part of the state. Precipitation changed to plain rain across Sussex County by 10 a.m. EST. In Kent County, precipitation changed to light rain, sleet and snow during the late morning before going back to light snow during the middle of the afternoon. In New Castle County, a mixture of snow, sleet and freezing rain fell during the morning and precipitation changed back to light snow by early afternoon. Accumulations were one to two inches in New Castle County and just trace amounts in the rest of Delaware. But, a few hundredths of an inch of ice accrued to exposed surfaces. This caused untreated roads to become hazardous. In Sussex County, there were 48 black ice related accidents by 9 a.m. EST that included 16 injuries. Dozens of accidents were reported in Kent County. In New Castle County as precipitation changed back to snow during the early afternoon, 75 accidents occurred between Noon and 3 p.m. EST. At one time 10 separate accidents occurred within a ten minute time span. Vehicles were sliding into trees, stone walls, guard rails, ditches and telephone poles. The most serious accident involved an overturned van on the eastbound lanes of Interstate 295. A 72-year-old man was seriously injured and the interstate was closed for 90 minutes. Many public schools had two hour delayed openings and many after school activities were cancelled. Snow accumulated 1.3 inches at the New Castle County Airport. Precipitation moved into the region ahead of a low pressure system's warm front. The low itself went northeast from the Ohio Valley into the Saint Lawrence Valley. Its cold front moved through the region during the early evening and ended the precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 28, 4:40 PM EST, 10 hours 20 minutes earlier.

Area forecast discussion, Jan 28, 4:40 PM EST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EST TUE JAN 28 2003

WEAK IMPULSE ON THE SRN EDGE OF THE ARCTIC VORTEX FORECAST TO
APPROACH AREA TONIGHT AND CROSS FA TOMORROW...WITH SECOND IMPULSE
MOVING THROUGH TMRW NIGHT. IMPULSES LOOK WEAK AT H5 AND SHOW NO
SIGNS OF TILT. RT REAR QUAD OF UPPER JET DOES SET UP TO SUPPORT
PCPN LATER TONIGHT...REMAINS IN PLACE UNTIL TMRW EVENING. SEEING NO
NEG ESPVA...NO SIG INSTABILITY...AND AREAS OF SNOW GROWTH ONLY IN
AREAS OF MODEST LIFT. THERE IS SOME FRONTOGENESIS AT LOWER
LEVELS...AND SOME ISENT LIFT AROUND I290K TONIGHT...THEN SOME
FORCING MORE WITH THE SECOND SHORT WAVE AND MORE OVER SRN ZONES TMRW
INTO TMRW EVE. THERE IS SOME WAA ON A SWLY FLOW AT THE SFC AND WSW
FLOW AT H8...WHICH FORCES THE WARMER GFS SOUNDINGS TO ALL RAIN OVER
SRN ZONES AND A MIX OVER CENTRAL ZONES BY TMRW AFTERNOON. HAVE
LEANED TOWARD THE LIGHTER GFS QPF...WHICH IS CONSISTENT REGARDING
SNOW IN THE NRN ZONES WITH THE WWE GRAPHICS AND SURROUNDING ZONES
FROM SURROUNDING OFFICES. HAVE MIXED OR CHANGED SNOW TO RAIN OVER
SRN ZONES BEGINNING LATE TONIGHT FAR S...MOVING INTO OTHER SRN ZONES
DURING DAY TMRW. POPS MORE CHANCY N THAN S PER GFS INDICATION.

EVENTUALLY CLEARING OUT TMRW NIGHT...WITH A POSSIBLE CHANGE BACK TO
SNOW IN AREAS WHERE RAIN WOULD BE FALLING BEFORE THE END. THEN DRY
DAY THU.

ON THE EXTENDED...THE MODELS ARE NOT COMING TOGETHER YET WITH FRI
NIGHT/SAT SYSTEM. ENSEMBLES SHOW A GREAT DEAL OF VARIATION FROM
PERMUTATION TO PERMUTATION...SO DID NOT SIGNIFICANTLY CHANGE PRESENT
FCST. ANOTHER IMPULSE WITH ASSOCIATED FRONT PROGGED FOR FA ON MON.
LOOKS TO BE ALL RAIN AT THIS TIME.

ON TEMPS...SINCE SW FLOW AT SFC HAS DEVELOPED WILL CONTINUE THE
TREND OF RISING TEMPS OVERNIGHT AND MILDER TEMPS TMRW. A QUICK SHOT
OF POLAR...NOT ARCTIC AIR TMRW NIGHT...THEN SEASONABLE THU. GUIDANCE
TEMPS WERE IN REASONABLE AGREEMENT WITH CONTINUITY. APPROACHED BUT
DID NOT REACH MILDER MAVS.

WITH THE POLAR AIR...A SCA MAY BE NEEDED LOWER BAY AND COAST WED
NIGHT AND THU.

FCSTID =   45
MPO   14  28  10  27 /  70  40  10   0
ABE   20  34  17  33 /  70  40  10   0
RDG   22  34  17  33 /  70  40  10   0
PHL   25  36  26  37 /  40  60  40   0
12N   16  32  12  31 /  70  40  10   0
SMQ   23  36  21  36 /  60  40  10   0
TTN   23  36  21  36 /  60  40  10   0
MIV   24  38  26  38 /  40  70  60   0
ACY   27  39  27  37 /  40  70  60   0
ILG   24  37  24  38 /  40  60  40   0
DOV   27  38  26  38 /  40  70  60   0
GED   29  38  26  38 /  40  70  60   0
ESN   29  38  26  38 /  40  70  60   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

NYY
Hazardous weather outlook, Jan 28, 4:44 AM EST, 22 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-281145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EST TUE JAN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH LIGHT SNOW
WILL MOVE ACROSS NORTHERN AND CENTRAL SECTIONS TONIGHT.
ACCUMULATIONS SHOULD NOT EXCEED TWO INCHES IN THE LEHIGH VALLEY AND
SOUTHERN POCONOS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...THOUGH A RAIN SNOW
MIX IS EXPECTED ACROSS CENTRAL AND SOUTHERN DELAWARE AND MARYLAND
AND EXTREME SOUTHEAST NEW JERSEY FOR MUCH OF WEDNESDAY.  ANOTHER
STORM SYSTEM MAY BRING A WINTRY MIX TO THE SOUTHERN POCONOS AND
LEHIGH VALLEY OF PENNSYLVANIA AND PORTIONS OF NORTHWEST NEW JERSEY
FRIDAY OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JWH

In the hours before

Special weather statement, Jan 28, 11:00 PM EST, 4 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 PM EST TUE JAN 28 2003

...LIGHT SNOW POSSIBLE TONIGHT INTO WEDNESDAY...
...THEN MILDER WEATHER BY THE UPCOMING WEEKEND...

A LOW PRESSURE SYSTEM MOVING FROM THE WESTERN GREAT LAKES EAST
THROUGH SOUTHERN ONTARIO AND QUEBEC TONIGHT AND WEDNESDAY WILL DRAG
A WEAK FRONT THROUGH THE MID-ATLANTIC STATES. LIGHT SNOW IS POSSIBLE
TONIGHT INTO WEDNESDAY WITH THE FRONT...THE BEST CHANCES BEING TO
THE NORTH AND WEST OF PHILADELPHIA.  AN INCH OR TWO OF SNOW COULD
FALL BY MORNING ACROSS EAST CENTRAL PENNSYLVANIA...INCLUDING THE
SOUTHERN POCONOS...AS WELL AS NORTHWEST NEW JERSEY...WITH AN INCH
POSSIBLE OVER THE NORTHERN AND WESTERN SUBURBS OF PHILADELPHIA.

FROM PHILADELPHIA SOUTH...THERE IS ONLY A CHANCE OF LIGHT SNOW
TONIGHT...WITH LITTLE IF ANY ACCUMULATION. AREAS CLOSER TO THE COAST
AND OVER THE DELMARVA COULD SEE SOME LIGHT RAIN MIX IN BEFORE
MORNING AS TEMPERATURES THERE RISE ABOVE FREEZING.

THE CHANCE FOR PRECIPITATION WILL CONTINUE THROUGH WEDNESDAY...WITH
A BETTER CHANCE...OF RAIN OR RAIN AND SNOW MIXED...FROM PHILADELPHIA
SOUTH AND EAST WEDNESDAY AFTERNOON.

ALTHOUGH TEMPERATURES OVER THE NEXT FEW DAYS WILL BE MILDER THAN THE
PAST COUPLE OF DAYS...EVEN WARMER TEMPERATURES ARE EXPECTED BY THE
UPCOMING WEEKEND. THE JET STREAM IS BECOMING MORE WESTERLY...AND NO
ADDITIONAL ARCTIC INTRUSIONS ARE EXPECTED THROUGH AT LEAST EARLY
NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Delaware Beaches / X E Sussex

When
January 29, 3:00 AM EST to 9:00 AM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 29, 3:00 AM EST to 10:00 AM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 29, 3:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
NEWSPAPER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
January 29, 3:00 AM EST to 5:00 PM EST
Where
New Castle forecast zone
Reported by
NEWSPAPER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343994, 5343995, 5343996, 5343997.